Flash Flood, Somerset
- When
- August 11, 6:15 PM EST to 7:15 PM EST
- Where
- Somerset County, 35 mi N of Jackman
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Training thunderstorms with very heavy rains produced up to 4 inches of rain in 1 to 2 hours. Several private roads in rural Northern Somerset county were flooded and not passable 35 miles north of Jackman.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Training thunderstorms with very heavy rains produced up to 4 inches of rain in 1 to 2 hours. Several private roads in rural Northern Somerset county were flooded and not passable 35 miles north of Jackman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 11, 2:37 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 337 PM EDT WED AUG 11 2004 .SHORT TERM (TONIGHT AND THURSDAY)...VERY WARM AND HUMID AIRMASS OVER FA WILL FOR THE NEXT FEW DAYS. FRONTAL BOUNDARY WILL REMAIN TO W OF FA AND RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS THRU THURS AND BEYOND. ALL GUIDANCE FWC...MAV AND MET GIVING LIKELY OR CATEGORICAL POPS THRU THURS. SO HAVE LIKELY POPS IN ZONES FOR THE FIRST 24 HOURS. WOULD NOT BE SURPRISED TO SEE SHOWERS OR -TSRA POP UP AT ANYTIME OVER FIRST 2 PERIODS OF THE FCST. && .LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... A FRONT WILL REMAIN STALLED ACROSS THE AREA THURSDAY NIGHT AND FRIDAY. THE REMAINS OF BONNIE WILL MOVE NORTHEAST ALONG THE FRONT PASSING ACROSS THE AREA LIGHT FRIDAY NIGHT AND SATURDAY MORNING. THE REMAINS OF CHARLIE WILL MOVE ACROSS THE AREA SUNDAY NIGHT AND EARLY MONDAY. && .AVIATION...LOOKS LIKE VFR OR MVFR FOR A TIME THIS EVENING WITH -SHRA AND -TSRA THEN CONDITIONS GO DOWNHILL TO IFR WITH FOG FORMING AND -SHRA CONTINUING OVERNIGHT. && .MARINE...WINDS SHOULD REMAIN BLO SCA CRITERIA. THE EXCEPTION BEING FRI AS THE REMAINS OF BONNIE APPROACH. SEAS WILL CONTINUE TO BUILD ON A CONTINUAL ONSHORE WIND. WILL NEED SCA FOR SEAS. LOTS OF FOG EXPECTED ON THE WATERS WITH MID 60 DEW PTS AND ABV MOVING OVER THE 60 DEGREE WATER. THE REMAINS OF BONNIE WILL BRING INCREASING WINDS AND SEAS FRIDAY NIGHT INTO EARLY SATURDAY. THE REMAINS OF CHARLIE WILL ONCE AGAIN BRING INCREASED WINDS AND SEAS TO THE AREA SATURDAY NIGHT AND EARLY SUNDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SCA. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 543 AM EDT WED AUG 11 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-120942- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 543 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 442 PM EDT WED AUG 11 2004 NHZ001>003-005-112241- NORTHERN COOS NH-NORTHERN GRAFTON NH-SOUTHERN COOS NH- SOUTHERN GRAFTON NH- 442 PM EDT WED AUG 11 2004 ...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL NEW HAMPSHIRE LATE THIS AFTERNOON AND EARLY THIS EVENING... LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT GRAFTON AND COOS COUNTIES FOR THE BALANCE OF THE AFTERNOON. AS THE STRONGEST STORMS AFFECT LYME...PIERMONT...WARREN AND WENTWORTH BETWEEN 445 PM AND 515 PM...EXPECT WIND GUSTS TO 40 MPH AS WELL AS MARBLE SIZED HAIL. IN ADDITION...UP TO 1.25 INCHES OF RAIN MAY FALL IN LESS THAN 40 MINUTES. THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. OTHER SCATTERED STRONG THUNDERSTORMS WILL AFFECT COOS COUNTY WITH GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINS FOR THE REST OF THE AFTERNOON. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 500 PM EDT WED AUG 11 2004 MEZ018-023-NHZ006-008>010-013-014-112300- BELKNAP NH-COASTAL ROCKINGHAM NH-COASTAL YORK ME- INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-MERRIMACK NH- SOUTHERN CARROLL NH-STRAFFORD NH- 500 PM EDT WED AUG 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST NEW HAMPSHIRE AND SOUTHWEST MAINE THROUGH 615 PM... LOOK FOR STRONG THUNDERSTORMS TO AFFECT EXTREME SOUTHEAST STRAFFORD COUNTY IN NEW HAMPSHIRE AND SOUTHERNMOST YORK COUNTY IN MAINE WITH WIND GUSTS TO 45 MPH...1/2 INCH HAIL AND VERY HEAVY RAINS THROUGH 530 PM. OTHER STRONG THUNDERSTORMS WILL AFFECT ROCKINGHAM COUNTY THROUGH 615 PM AS WELL. AS THE STRONGEST STORMS AFFECT SANDIA... RAYMOND... EPPING AND AUBURN...EXPECT WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL AND UP TO 1.25 INCHES OF RAIN IN LESS THAN 40 MINUTES. FINALLY...SCATTERED STRONG STORMS WILL AFFECT ALTON...GILMANTON AND GILFORD IN BELKNAP COUNTY WITH GUSTY WINDS...MARBLE SIZED HAIL AND LOCALLY HEAVY RAINS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 532 PM EDT WED AUG 11 2004 MEZ012-NHZ004-006-112331- NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME- 532 PM EDT WED AUG 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT CARROLL COUNTY IN NEW HAMPSHIRE AND OXFORD COUNTY IN MAINE THROUGH 615 PM... LOOK FOR SCATTERED STRONG THUNDERSTORMS TO MOVE ACROSS CARROLL COUNTY IN EASTERN NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE LATE THIS AFTERNOON. AS THE STRONGEST STORMS AFFECT WOLFEBORO... TUFTONBOROUGH AND EFFINGHAM THROUGH 600 PM...EXPECT WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO 1.25 INCHES OF RAIN MAY FALL IN LESS THAN 40 MINUTES RESULTING IN LOCALIZED STREET FLOODING...AS WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS. EXPECT THESE STORMS TO AFFECT PORTER...BROWNFIELD AND DENMARK AFTER 600 PM WITH GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINFALL. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 547 PM EDT WED AUG 11 2004 NHZ003-005-112346- NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH- 547 PM EDT WED AUG 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT GRAFTON COUNTY THROUGH 700 PM... LOOK FOR STRONG THUNDERSTORMS TO AFFECT ORFORD...WENTWORTH...BENTON AND LISBON WITH WIND GUSTS TO 45 MPH...MARBLE SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO 1.5 INCHES OF RAIN MAY FALL IN LESS THAN 40 MINUTES...RESULTING IN SHARP RISES ON SMALL STREAMS AND CREEKS. IF YOU PLAN TO BE OUTSIDE IN GRAFTON COUNTY THROUGH EARLY EVENING... BE ON THE ALERT FOR THREATENING WEATHER AND SEEK SHELTER AS THE STORMS APPROACH. MEZ007-NHZ001-002-112346- NORTHERN COOS NH-NORTHERN OXFORD ME-SOUTHERN COOS NH- 547 PM EDT WED AUG 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT COOS COUNTY NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE THROUGH 730 PM... LOOK FOR SCATTERED STRONG THUNDERSTORMS TO AFFECT COOS COUNTY IN NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY IN WESTERN MAINE THROUGH EARLY EVENING. AS THESE STORMS AFFECT WHITEFIELD...LITTLETON... JEFFERSON...ANDOVER AND RUMFORD...EXPECT WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL AND FREQUENT LIGHTNING. IN ADDITION...UP TO 1.5 INCHES OF RAIN WILL FALL WITH THE STRONGEST STORMS...AND THIS COULD RESULT IN STREET FLOODING AND SHARP RISES IN SMALL CREEKS AND STREAMS. MEZ008-009-112346- CENTRAL SOMERSET ME-NORTHERN FRANKLIN ME- 547 PM EDT WED AUG 11 2004 LOOK FOR SCATTERED SHOWERS AND STRING THUNDERSTORMS TO AFFECT SOMERSET AND FRANKLIN COUNTIES THROUGH 730 PM. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO 40 MPH...PEA TO MARBLE SIZED HAIL AND VERY HEAVY RAINS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 614 PM EDT WED AUG 11 2004 MEZ019-024-120013- COASTAL CUMBERLAND ME-INTERIOR CUMBERLAND ME- 614 PM EDT WED AUG 11 2004 ...STRONG THUNDERSTORMS WILL AFFECT MAINLY THE NORTHERN HALF OF CUMBERLAND COUNTY THROUGH 730 PM... LOOK FOR SHOWERS AND STRONG THUNDERSTORMS TO AFFECT CUMBERLAND COUNTY THROUGH 730 PM. THROUGH 650 PM...EXPECT THE STRONGEST STORMS TO AFFECT NAPLES...BRIDGTON AND NAPLES WITH WIND GUSTS TO 45 MPH...PEA TO MARBLE SIZED HAIL...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO 1.5 INCHES OF RAIN MAY FALL IN 40 MINUTES. THIS COULD RESULT IN STREET FLOODING...AS WELL AS FLOODING OF LOW LYING AREAS. OTHER STRONG STORMS WILL AFFECT STANDISH...NORTH WINDHAM AND RAYMOND.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 713 PM EDT WED AUG 11 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-120012- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 713 PM EDT WED AUG 11 2004 SEVERE THUNDERSTORM WATCH #738 HAS BEEN CANCELED FOR GRAFTON AND SULLIVAN COUNTIES IN NEW HAMPSHIRE. ALTHOUGH MORE THUNDERSTORMS MAY DEVELOP THIS EVENING... THE THREAT OF THUNDERSTORMS PRODUCING DAMAGING WINDS AND HAIL HAS DIMINISHED THERE. HOWEVER... OVER FAR NORTHERN AND EASTERN NEW HAMPSHIRE... AND OVER THE WESTERN MAINE MOUNTAINS AND FOOTHILLS... ISOLATED THUNDERSTORMS THIS EVENING COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. IF YOU LIVE IN THE WESTERN MAINE MOUNTAINS AND FOOTHILLS... OR OVER FAR NORTHERN AND EASTERN NEW HAMPSHIRE... LISTEN FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE AND POSSIBLE WARNINGS.
The Caribou radar (KCBW), 177 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421593.